Hello all, I'd really like some help!!! Ok, this is more than you want to know, but...
I'm a 19 year old female with a long history of constipation problems, but have greatly improved within the past couple years. This improvement may or may not have been related to the colonoscopy I underwent just before entering college, when I was diagnosed with a tortured colon and got it straightened out. Maybe a week ago though, I must've started having some issues, since whenever I wiped myself after a bm there was some blood on the toilet paper (anal fissure, hemorrhoids?).
Anyway, now I'm entering my third year of college and have only just arrived in a foreign country for a year of study abroad. I have been constipated since the morning of the flight (about 3-4 days ago) and it has only gotten progressively worse since. It's been a combination of nerves, sitting for long periods and yet being engaged and on the move constantly, not having time to myself, etc.
So yesterday morning I experienced extremely painful abdominal cramps while walking, and in the evening took a laxative (1 Ducolax tablet) to help me. All evening and into the night I experienced sharp anal pain and discomfort that made it difficult to sit or lay down. While I did get cramps to go to the bathroom, whenever I tried the pain was so intense I couldn't push anymore. I experienced quite a bit of unsavory anal leakage in the meantime though. It's very mucus-y when I wipe myself, and I have awful vaginal odor...
This morning I attempted a cup of strong senna laxative tea, but no improvement...instead my stomach's become very bloated and it became difficult to urinate suddenly. I often feel the urge but then have trouble actually urinating. Now I've bought some suppositories at the local pharmacy and administered one...I got cramps again but only more leakage...but was finally able to pee. I'm still hoping maybe the suppository will work but am very nervous.
I've only just come to this country and can't speak the language well, nor do I know the area well enough to navigate to the nearest english-speaking doctor or hospital. And it was embarrassing enough buying suppositories...does anyone have advice?? Should I keep using the suppositories until I can have a bm?? Do you think my condition will improve soon? Otherwise, is there something else I should try?? This pain is making it very difficult for me to enjoy my stay here...I'd like to keep visiting a medical professional for a last resort.
I've got three things that should help. First, you need to try some enemas. If you can get the rubber bladder thing with a long tube, that's the way to go, but any bottle kinds in the drugstore will help. If the water does not come back out like it should after a few tries, then you can hopefully find a U.S. military store and buy some "Baby Lax," which is a box of ointment tubes, and you squirt two in there, and it will have an immediate laxative effect and also gives good lubricant to allow hard stool to pass much more easily. If that doesn't work, you can get some clear plastic gloves or use those little clear plastic sandwich wraps, and put some KY Jelly on there or vaseline, and try to dig out any waste that is kind of stuck at the bottom there, and when you get a little bit out, it will allow the waste to move down a little, which should stimulate natural bowel movement.
In the meantime, stay hydrated, you have got to lay down and really relax, and eat Cheerios or wheat bread and a small amount of juice, if you can. And you have to make a decision as to whether or not this is your bowel getting twisted again (unless they sewed it in place before), or just plain constipation. If you start throwing up, I would go to an emergency room and they'll get it straight. I've been on a lot of trips overseas and other vacations, too, and it seems like my digestion always goes to pieces because I'm in an unfamiliar place, so I think that's what happened to you, as you suggested.
i've been thru the same thing myself many times. i'm 57 yrs old now and have gone thru 5 surgerys in the past 13 yrs due to digestive diseases that i've had all my life so maybe i can give some good advise. IBS (irritable bowel syndrome) can pop up at anytime in anybody. it is not life threatening but it sure feels like it sometimes. sometimes the body's metabolism changes due to things like you are doing (stuck in an unfamiliar country) and getting nervous about it all. when that happens you may (think) you are constipated or need a bowel movement when you actually don't and if this is the case and you start taking harsh laxatives they can make you as ill as you have ever felt in your life especially when they don't work and then you try another laxative like you have been doing. my advise is to quit the laxatives altogether, don't change your eating habits and then instead of laxatives take 1 generic stool softener instead (docusate sodium 100mg) without stimulants in it about 3 hours before bedtime and chances are it will help but only after those harsh laxatives have gotten out of your system. if you have a bm after taking one then great but if you don't have one don't assume there is anything wrong and panic. just keep eating normally and taking one colace tablet 3 hours before bedtime every nite until you feel your digestive system starting to act normal again then stop the stool softeners unless the symptoms return. if you get all bent out of shape with anxiety and stress like i do this will just make things worse so try to control that either with or without anxiety medication. i have gone for as long as 3 or 4 weeks without a bowel movent many times and then out of the blue my digestive system will return to normal again so don't think that just because you aren't having bowel movements every day that there is something wrong because there may be nothing wrong other than your body is trying to adjust to the new country and anxiety and stress you are feeling. if you can't shake the anxiety get yourself some diazepam 10mg and you may find out that once the anxiety dissappears your digestive system will return to normal again. it works for me when i'm all stressed up with anxiety along with the colace tablet once a nite so i know what your going thru. if you go to a doctor or GI specialist they will probably find nothing wrong and give you a bunch of medications that will only make you worse. i say this because i have been thru it so many times and every doctor has a differrent opinion which tells me none of them can find anything wrong other than the problems i already have. excercise (especially walking) long distances will also reduce your anxiety and stress and force your bowels to start working again i have found out. don't panic unless you want to be sure nothing is wrong. an emergency room can cure your fears with proper testing but i doubt it's necessary from what you have said. good luck and remember that your not the only one that has gone thru the same problems. i thought i was going to die many times in my lifetime from these digestive diseases i have but i'm 57 now and realize that they won't kill me. one more thing, don't be afraid to eat due to the pain or discomfort because you will probably find out that when you eat something you will feel better rather than worse. everytime i start feeling bad and eat something i feel 100% better. if your stomach is empty that can be worse than having a full stomach and actually cause problems as well.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.